Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 17, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 4, 2020, 1:53 AM CST for Edwards County, Kinney County, Val Verde County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 4, 2020, 1:53 AM CST (07:53 UTC)
- Expired
- Mar 4, 2020, 2:45 AM CST
- In force
- 52 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 36 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 7.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
271
WUUS54 KEWX 040753
SVREWX
TXC137-271-465-040845-
/O.NEW.KEWX.SV.W.0017.200304T0753Z-200304T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
153 AM CST Wed Mar 4 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Kinney County in south central Texas...
Southwestern Edwards County in south central Texas...
Southeastern Val Verde County in south central Texas...
* Until 245 AM CST.
* At 152 AM CST, severe thunderstorms were located along a line
extending from near Carta Valley to 12 miles north of Amanda to
Laughlin AFB, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Del Rio, Brackettville, Spofford, Amanda, Laughlin AFB, Val Verde
Park, Anacacho, Alamo Village, Standart, Kickapoo Cavern State
Park, Turkey Mountain, Escondido Estates and Fort Clark Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2956 10077 2980 10078 2977 10012 2936 10012
2915 10032 2931 10091
TIME...MOT...LOC 0752Z 281DEG 27KT 2972 10070 2955 10069 2937 10079
HAIL...<.75IN
WIND...60MPH
$$
HAMPSHIRE1 follow-up statement
068
WWUS54 KEWX 040821
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
221 AM CST Wed Mar 4 2020
TXC465-040830-
/O.CAN.KEWX.SV.W.0017.000000T0000Z-200304T0845Z/
Val Verde TX-
221 AM CST Wed Mar 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VAL VERDE COUNTY
IS CANCELLED...
The storms which prompted the warning has moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 2937 10012 2935 10013 2915 10032 2927 10066
2952 10052 2979 10053 2978 10029 2976 10012
TIME...MOT...LOC 0820Z 281DEG 27KT 2968 10047 2951 10046 2933 10056
$$
TXC137-271-040845-
/O.CON.KEWX.SV.W.0017.000000T0000Z-200304T0845Z/
Kinney TX-Edwards TX-
221 AM CST Wed Mar 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CST
FOR CENTRAL KINNEY AND SOUTHWESTERN EDWARDS COUNTIES...
At 220 AM CST, severe thunderstorms were located along a line
extending from 15 miles southeast of Carta Valley to 7 miles
northwest of Alamo Village to near Standart, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Brackettville, Anacacho, Alamo Village, Standart, Turkey Mountain,
Fort Clark Springs and Kickapoo Cavern State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2937 10012 2935 10013 2915 10032 2927 10066
2952 10052 2979 10053 2978 10029 2976 10012
TIME...MOT...LOC 0820Z 281DEG 27KT 2968 10047 2951 10046 2933 10056
HAIL...<.75IN
WIND...60MPH
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 10:44 PM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Mar 3, 10:44 PM CST, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1044 PM CST Tue Mar 3 2020 .AVIATION... Convection is beginning to increase near DRT as large scale forcing begins to arrive. To the east there are some scattered areas of light rain with minimal impacts. Will begin the I35 sites with a mention of VCSH and DRT with -SHRA VCTS to cover the increasing convection. Activity should be east of the DRT terminal around 11-12z with improving flying conditions. For the I35 sites, AUS will have the best chances of prolonged impacts and will prevail -SHRA with a TEMPO group for -TSRA. from 13-17z. For the San Antonio sites, will just mention -SHRA with a VCTS for now. Otherwise, MVFR/IFR ceilings will continue tonight before lifting to VFR tomorrow morning for all but AUS who should see prolonged restrictions as low-level moisture remains there in closer proximity to the low. && .PREV DISCUSSION... /ISSUED 828 PM CST Tue Mar 3 2020/ UPDATE... Things have been slow going thus far on area radars as of 815 pm with only some elevated returns beginning to stream into our western counties from the southwest. Latest mesoanalysis shows little to no CAPE at the present time which is why we aren't seeing any sustained convection at this time. However, the upper low remains southwest of the area and as the low continues to move east, deeper forcing will arrive which will introduce more instability to the area. The latest run of the HRRR shows some better convection by 06z but the overall trends of the latest runs show somewhat less of a trend of a linear system with more of scattered thunderstorms within an area of rain. Given the shear, some of these could still be strong to severe with possible hail and damaging winds being the main threats. The best chances for severe weather remain in the slight risk closer to the path of the expected surface low. PREV DISCUSSION... /ISSUED 528 PM CST Tue Mar 3 2020/ AVIATION... Large scale forcing for ascent should approach the region over the next 12-18 hours and bring periods of showers and storms to the area terminals. This should begin at DRT around 2-3z lasting into the 11z hour and at the I35 sites between 4z and 16z. Some of these storms could be strong at times. In addition to the threat of storms, MVFR/IFR conditions can be expected with both ceilings lowering throughout the night and periods of visibility restrictions within the heavier thunderstorm activity. Conditions should improve to VFR at DRT around 14z and SSF/SAT around 16z with drying conditions. AUS will likely remain MVFR throughout tomorrow, as wrap around moisture lingers there on the backside of the upper low. PREV DISCUSSION... /ISSUED 213 PM CST Tue Mar 3 2020/ SHORT TERM (Tonight through Wednesday Night)... The main forecast issue in the short term is the prospect for severe convection and heavy rainfall. The 12Z regional/global models are in good agreement with the synoptic morphology of moving the shortwave trough now over northwestern Mexico across Texas over the next 36 hours. This trough is fairly high amplitude and slow moving, so we expect a little bit longer than average period of sustained lift. Therefore, high PoPs (especially Wednesday morning) are a given. Despite the synoptic-scale agreement, the mesoscale details differ, especially in regards to convective timing and intensity. There seem to be two camps, with the Texas Tech WRF, HRW ARW, and other typically "Dry Plains Environment" models keeping cellular convection confined to the Rio Grande Plains, and generally only bringing a weak line of storms across the rest of the area. In contrast, the HRRR and HRW NSSL have a more coverage and stronger cellular convection over the Rio Grande Plains, and carry an short- line MCS through the eastern Hill Country and northern half of the I- 35 corridor. This is one of those cases where splitting the difference is not an appropriate solution -- it will either be one morphology or the other. Given the release of CAPE earlier this morning over northern Mexico, it seems a phase-shift to the east would be a preferred outcome for tonight. This would also line up with the diurnal strengthening of the LLJ. The result should be close to the TTech WRF and ARW solutions of lesser activity, both in coverage and intensity. That said, there could still be isolated hail and wind damage reports with some of the stronger storms, especially on the Rio Grande Plains, but the I-35 corridor, including Austin and San Antonio, should see sub-severe storms. Rainfall amounts through Wednesday night will vary widely, from 1/10 to 1/4 inch in the southeast coastal plains, to 1-2 inches in the Edwards Plateau and Hill Country. One or two spots in Llano, Burnet, or Gillespie counties may see up to four inches of rain. While there main be some minor flooding of the low water crossings and other typical spots, we do not foresee significant flooding. The moderate to heavy rain should end by noon Wednesday, but moisture wrapping around the low will maintain scattered showers along and north I-10 until sunset Wednesday. FIRE WEATHER... Strong gusty winds and low humidity in the southwestern corner of our CWA, including Eagle Pass, will lead to Near Critical Fire Weather conditions on Wednesday afternoon. Severity will be dependent on rainfall amounts in the area. This area will need to be watched for further actions. LONG TERM (Thursday through Tuesday)... With the system moving out of the area to the northeast, ridging builds in behind it. Thursday, cooler and drier air will take a few degrees off of the high temperatures bringing back down to near normal of upper 60s and low 70s. We maintain a dry forecast through the weekend with winds switching back out of the southeast on Saturday. This will kick off a warming trend into the beginning of next week. Next chances for rain are Sunday through Monday with abundant moisture in place as multiple disturbances in the southwest flow. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 61 66 47 68 46 / 60 90 10 0 0 Austin Bergstrom Intl Airport 61 68 46 69 45 / 60 90 10 0 0 New Braunfels Muni Airport 62 71 46 69 45 / 60 70 - 0 0 Burnet Muni Airport 55 59 43 67 43 / 80 100 10 0 0 Del Rio Intl Airport 56 67 45 73 46 / 90 20 0 0 0 Georgetown Muni Airport 58 62 45 68 44 / 70 90 10 0 0 Hondo Muni Airport 60 71 44 73 43 / 80 50 0 0 0 San Marcos Muni Airport 62 70 46 69 45 / 60 80 10 0 0 La Grange - Fayette Regional 64 75 48 68 45 / 50 80 10 0 0 San Antonio Intl Airport 63 75 47 71 47 / 70 60 - 0 0 Stinson Muni Airport 65 76 48 71 47 / 60 60 - 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Hampshire Long-Term...BMW
Hazardous weather outlook, Mar 3, 2:49 PM CST, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 249 PM CST Tue Mar 3 2020 TXZ171>173-183>194-202>209-217>225-228-042100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 249 PM CST Tue Mar 3 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Showers and thunderstorms are forecast to develop across western areas of the Hill Country and Rio Grande Tuesday late this evening then move east overnight, reaching areas along and east of the I-35 corridor late overnight into Wednesday morning. There is a Slight Risk some of these storms could become severe. The main hazards will be large hail and damaging wind gusts. A isolated tornado is possible, but chances remain low. In addition, some pockets of heavy rainfall will be possible across the Edwards Plateau and Hill Country. This could produce some localized flash flooding in these areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong to severe storms could linger into Wednesday morning across northern areas like Williamson, Travis, and Lee counties. The primary threat will be strong gusty winds. A few heavy downpours are also still possible through Wednesday morning across these same northern areas of the I-35 corridor. Gusty northwest winds and low relative humidity values will contribute to Near Critical fire weather conditions Wednesday afternoon across portions of the Rio Grande and Winter Garden regions. No other hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday evening through mid day Wednesday.
In the hours before
Special weather statement, Mar 4, 12:04 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1204 AM CST Wed Mar 4 2020
TXZ183-040645-
Val Verde TX-
1204 AM CST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 1245 AM CST...
At 1203 AM CST, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Comstock, moving northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Loma Alta, Juno, Bakers Crossing, Vinegarone, Devils River State Nat
Area Del Norte and Devils River State Nat Area Big Satan.
LAT...LON 3029 10101 3029 10070 2988 10070 2969 10101
2981 10119 3001 10127
TIME...MOT...LOC 0603Z 230DEG 29KT 2982 10101
HAMPSHIRESpecial weather statement, Mar 4, 1:43 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
143 AM CST Wed Mar 4 2020
TXZ183-184-202-040830-
Kinney TX-Val Verde TX-Edwards TX-
143 AM CST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KINNEY...SOUTHWESTERN
EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 230 AM CST...
At 143 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Carta Valley to near Del
Rio. Movement was east at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Del Rio, Brackettville, Val Verde Park, Alamo Village, Standart,
Amanda, Laughlin AFB, Cienegas Terrace, Escondido Estates, Fort Clark
Springs and Kickapoo Cavern State Park.
LAT...LON 2979 10078 2981 10018 2911 10044 2918 10077
2920 10077 2923 10080 2924 10079 2928 10087
2931 10089 2934 10094
TIME...MOT...LOC 0743Z 275DEG 24KT 2972 10073 2930 10089
HAMPSHIREThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 12:04 AM CST | Special Weather Statement | EWX | Val Verde | 41 min |
| Mar 4, 12:24 AM CST | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 66 min |
| Mar 4, 1:43 AM CST | Special Weather Statement | EWX | Kinney | 47 min |
| Mar 4, 1:47 AM CST | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| Mar 4, 2:18 AM CST | Special Weather Statement | EWX | Edwards | 42 min |
| Mar 4, 2:32 AM CST | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Real | 43 min |
| Mar 4, 2:41 AM CST | Severe Thunderstorm Warning | EWX | Kinney | 34 min |
| Mar 4, 3:13 AM CST | Severe Thunderstorm Warning | EWX | Bandera, Edwards, Kerr, Real, Uvalde | 47 min |
| Mar 4, 3:56 AM CST | Severe Thunderstorm Warning | EWX | Bandera, Gillespie, Kerr, Medina, Real, Uvalde | 49 min |
| Mar 4, 4:43 AM CST | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Blanco, Gillespie, Kendall, Kerr and 1 more | 47 min |
| Mar 4, 4:47 AM CST | Special Weather Statement | EWX | Llano | 43 min |
| Mar 4, 5:23 AM CST | Special Weather Statement | EWX | Burnet, Llano | 52 min |
| Mar 4, 5:29 AM CST | Severe Thunderstorm Warning | EWX | Bexar, Blanco, Comal, Hays, Kendall | 46 min |
| Mar 4, 6:15 AM CST | Special Weather Statement | EWX | Bexar, Burnet, Comal, Hays, Williamson | 45 min |
| Mar 4, 7:01 AM CST | Special Weather Statement | EWX | Bastrop, Caldwell, Guadalupe, Travis, Williamson | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.